Flood, Carter
- When
- May 5, 7:20 AM CST to 9:00 AM CST
- Where
- Carter County, 1 mi N of Van Buren to 1 mi W of Van Buren
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.014, -91.020
Minor flooding of streets and small streams was reported.
A thunderstorm complex produced isolated minor street flooding, followed by minor flooding of the St. Francis River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm complex produced isolated minor street flooding, followed by minor flooding of the St. Francis River. The thunderstorms were triggered by an early morning mesoscale convective vortex that tracked northeast from northwest Arkansas. A thunderstorm line propagated eastward, producing a short-duration heavy rain event. Over a wider region, enhanced low-level winds ahead of the convective vortex helped support a broad area of rain. Rainfall of 1 to 2 inches over a fairly short period of time was common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 5:55 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 655 AM CDT Thu May 5 2022 .UPDATE... Issued at 655 AM CDT Thu May 5 2022 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Saturday night) Issued at 325 AM CDT Thu May 5 2022 The main focus in the short term is the potential for showers and thunderstorms through Friday, including strong to severe storms this afternoon and perhaps into early this evening. An upper low over western Kansas early this morning is forecast to shift east into the Middle Mississippi and Lower Ohio Valleys on Friday. Surface low pressure over the southern Plains early today will move northeast into southern Missouri tonight, then the Ohio Valley on Friday. A warm front extending east from the low should lift north into southeast Missouri and western Kentucky by this afternoon. This front will be the focus for severe thunderstorm potential during the afternoon and perhaps into the early evening. Showers and thunderstorms currently progressing across southern Missouri and northern Arkansas will spread into the area through the morning, likely weakening somewhat with eastward progression. As the warm front lifts north into southern Missouri and western Kentucky by midday or early afternoon, temperatures in the upper 70s to near 80 and dew points well into the 60s should yield surface based CAPE values of 1500-2500 J/kg south of the front. With 0-6 km shear on the order of 50 knots and veering winds with height, isolated to scattered supercell development is possible near and south of the warm front as a disturbance moves along the boundary during the afternoon. Storm relative helicity of 150-250 m2/s2 indicates enough low level shear for tornado potential, with large hail also a possibility. Any thunderstorms today will also carry the potential for locally heavy rain. Most of the severe potential appears to be confined to the afternoon hours, as surface based instability rapidly diminishes through early evening. The one exception may be far western portions of southeast Missouri, if enough instability can hang on with the approach of the surface low and cold front. The chance for showers and thunderstorms will continue tonight and into Friday as the low moves east across the region. With enough destabilization, isolated strong storms with marginally severe hail are possible by afternoon, mainly across southwest Indiana, southeast Illinois, and western Kentucky. Shower chances diminish from west to east Friday night into early Saturday as the low continues to shift to the east. With a warm front forecast to bisect the region by afternoon, a large gradient in temperatures is expected from north to south, with highs today ranging from the middle 60s along I-64 to near 80 along the Tennessee border. Highs Friday and Saturday are forecast in the upper 60s to lower 70s. Lows near 60 tonight should cool into the 50s Friday and Saturday nights. .LONG TERM...(Sunday through Wednesday) Issued at 325 AM CDT Thu May 5 2022 Sunday will set the stage for seasonably warm temps across the FA as winds become more southerly in the lower Ohio Valley. A few scattered mid to high level clouds are possible during the day, but no pcpn is expected. High temps on Sunday will be near 80 degrees. A highly amplified ridge will then build across the Great Lakes region through mid-week. Confidence is high for an early season heat event as the 500 mb height cluster analysis shows a strong signal for near to slightly above record temps with highs in the low 90s. Compared to average, temps will be running near 15 degrees above normal for this time of year. Humidity levels will also be high as dewpoints will reach the upper 60s to near 70 degrees. An upper level low near the Carolinas may begin to have an influence on the wind pattern as early as Wednesday as winds begin to shift more easterly. This may bring some minor relief in the heat and humidity through the remainder of the week. && .AVIATION... Issued at 655 AM CDT Thu May 5 2022 A storm system will bring periods of showers and scattered thunderstorms to the region through tonight. The first round will impact mainly northern/western sections of the area this morning, with the second round more concentrated in the southeastern half of the area this afternoon, and another round of showers expected area wide tonight. With each round of activity, a reduction to MVFR ceilings/visibilities is anticipated, with localized IFR conditions possible. East winds will become southeast 5 to 10 knots this morning, with a transition to southerly this afternoon into tonight as a warm front lifts north across the area. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DW AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 344 AM CDT Thu May 5 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 344 AM CDT Thu May 5 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are likely today and tonight. Isolated severe storms are possible, especially over southeast Missouri and the southern counties of western Kentucky this afternoon into early this evening. The main hazards will be large hail and damaging winds. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms again on Friday. The main hazards Friday will be locally heavy rain and lightning. However, isolated strong storms with hail and gusty winds are possible. Early season heat and humidity is anticipated Monday through Wednesday with temperatures reaching the lower 90s each day. High humidity values may allow heat indices to reach the mid 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and early this evening. RJP/DW
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Minor flooding of streets and small streams was reported.
Minor flooding occurred on the St. Francis River. Some minor flooding of low-lying fields and woodlands occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024972, 1024962.